Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Pseudospline interpolation for space curves


Author: D. H. Thomas
Journal: Math. Comp. 30 (1976), 58-67
MSC: Primary 65D10
DOI: https://doi.org/10.1090/S0025-5718-1976-0400651-9
MathSciNet review: 0400651
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A method for interpolating a curve through points in space is described. It is the direct analogue of Fowler-Wilson or pseudospline interpolation for plane curves in that local coordinate systems, cubic polynomials of suitable parameters, and mildly nonlinear equations are used to obtain a continuous interpolating curve with continuous tangent and curvature vectors.


References [Enhancements On Off] (What's this?)

  • [1] J. H. AHLBERG, E. N. NILSON & J. E. WALSH, The Theory of Splines and Their Applications, Academic Press, New York and London, 1967. MR 39 #684. MR 0239327 (39:684)
  • [2] G. BIRKHOFF, H. BURCHARD & D. THOMAS, Nonlinear Interpolation by Splines, Pseudosplines, and Elastica, GMR-468, General Motors Research Laboratories, Warren, Michigan, February 3, 1965.
  • [3] M. BORN, Untersuchungen über die Stabilität der elastischen Linie in Ebene und Raum, unter verschiedenen Grenzbedingungen, Inaugural Dissertation, Göttingen, 1906.
  • [4] A. K. CLINE, "Scalar-and-planar-valued curve fitting using splines under tension," Comm. Assoc. Comput. Mach., v. 17, 1974, pp. 218-223. MR 0343533 (49:8274)
  • [5] J. FERGUSON, "Multivariable curve interpolation," J. Assoc. Comput. Mach., v. 11, 1964, pp. 221-228. MR 28 #5551. MR 0162352 (28:5551)
  • [6] A. R. FORREST, Curves and Surfaces for Computer-Aided Design, Ph.D Thesis, Computer Laboratory, Cambridge University, 1968.
  • [7] A. H. FOWLER & C. W. WILSON, Cubic Spline, A Curve Fitting Routine, Report Y-1400, Oak Ridge, 1963.
  • [8] J. W. JEROME, "Smooth interpolating curves of prescribed length and minimum curvature," Proc. Amer. Math. Soc., v. 51, 1974, pp. 62-66. MR 0380551 (52:1451)
  • [9] E. H. LEE & G. E. FORSYTHE, "Variational study of nonlinear spline curves," SIAM Rev., v. 15, 1973, pp. 120-133. MR 48 #10048. MR 0331716 (48:10048)
  • [10] A. E. H. LOVE, A Treatise on the Mathematical Theory of Elasticity, 4th ed., Cambridge Univ. Press, London, 1927.
  • [11] J. R. MANNING, "Continuity conditions for spline curves," Comput. J., v. 17, 1974, pp. 181-186.
  • [12] E. MEHLAM, "Nonlinear splines," in Proceedings of the Conference on Computer-Aided Design, University of Utah, 1974. (To appear.) MR 0371011 (51:7234)
  • [13] D. G. SCHWEIKERT, "An interpolation curve using a spline in tension," J. Math. and Phys., v. 45, 1966, pp. 312-317. MR 34 #6990. MR 0207174 (34:6990)
  • [14] D. J. STRUIK, Lectures on Classical Differential Geometry, Addison-Wesley, Reading, Mass., 1950. MR 12, 127. MR 0036551 (12:127f)
  • [15] D. H. THOMAS, Pseudospline Interpolation in Space, MA-13 (1966) and GMR-468 (1974), General Motors Research Laboratories, Warren, Michigan.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65D10

Retrieve articles in all journals with MSC: 65D10


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1976-0400651-9
Keywords: Interpolation, curve fitting, linearized cubic spline, Fowler-Wilson spline, pseudospline, elastica, nonlinear spline
Article copyright: © Copyright 1976 American Mathematical Society

American Mathematical Society